Headaches can really slow you down. The easiest solution may often be to reach right into the medicine cabinet. But if you’re not careful, medication can result in a rebound headache. This happens when your body starts to become dependent on a particular substance. The subsequent withdrawal of that substance can then lead to a new kind of headache called a rebound headache. Medication, usually the overuse of medication, can easily create this undesirable situation. Here are five great secrets that will help you avoid the unwanted rebound headache.
Consider the Quantity and Frequency of Medication Use
The pill bottle is certainly one of the most tempting fixes for a nagging headache. But too much medication can actually make the problem worse. Once your body becomes accustomed to a medication, the withdrawal can easily result in a rebound headache. Monitor the quantity and frequency of your medication use. Make sure you read the labels on the bottle and follow the dosage guidelines. This will help keep rebound headaches in check.
Cut Back on the Caffeine
Caffeine and caffeine-based medications can often be a cause of rebound headaches. If you’re already suffering from headaches, caffeine can exacerbate the problem. Try to scale back on any substances that contain caffeine. It may be tough to take a pass on that morning cup of coffee or tea, but limiting your caffeine intake can really improve your headache situation.
Try Non-Caffeinated Medications
It can be hard—almost impossible sometimes—to endure a headache without medication. But the threat of a rebound headache might make you reluctant to reach into the medicine cabinet. Try taking medication that is designed to avoid causing rebound headaches. This will often be non-caffeinated medication, such as Migralex.
Wean Yourself From Your Medication
When you know your medication is causing your rebound headaches, it may seem like the best fix is to quit cold turkey. If this works for you, it can be a great way to solve the problem. But always consult a doctor before you abruptly stop taking a particular medication. An abrupt change can be hard for your body to process and can lead to unexpected consequences. Consider slowly weaning yourself from your medication to give your body a chance to adjust to things.
Don’t Give Up!
Weaning yourself from a particular substance can be a difficult process. Sometimes, the accompanying headaches can get quite bad. Remember that this is because your body is adjusting to the loss of the substance. The pain will pass. It may be tough in the moment, but try your best to see it through. Once your body has adjusted and you no longer suffer from rebound headaches, you’ll be glad you stuck it out!
Nobody likes to suffer through a headache. But the easiest form of relief isn’t always the best in the long run. Make sure you’re thinking of the big picture when it comes to managing your headaches. This will help you limit and even eliminate those pesky rebound headaches.